What class of meds am I on?
Jun 17, 2007
Dear Doctors Ive been on meds since 2004. Im health, CD4 532 (32,2%), VL undetectable. I take Duovir (Lamivudine and Zidovudine) and Efavirenz. What class of meds are those? Another question: Zidovudine means AZT, right? And Ive heard that AZT causes lipoatrophy. Should I be worry about that? Until now, I didnt notice any problem in my face, arms and legs.
Response from Dr. Pierone
Hello, and thanks for posting.
The regimen you are on is a combination of nucleoside reverse transcriptase inhibitors (Duovir, Combivir, AZT+3TC) and a non-nucleoside reverse transcriptase inhibitor (efavirenz, Sustiva). Zidovudine is AZT and this medication is linked to development of lipoatrophy, although to a lesser extent than d4T (Zerit). Viread (tenofovir) is less likely to cause lipoatrophy and has outperformed AZT in clinical trials so the trend has been to use Viread instead of AZT in regions of the world where it is available.
That said, there are people who have been on AZT for many years with no evidence of lipoatrophy so it does not necessarily occur.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Anal Sex Worried I Have HIV
- Fever After Receptive Anal Sex With Condom Does It Mean I Have HIV
- Vaginal Discharge After Fisting Worried I Have HIV
- White Bumps On Penis After Hole In Condom Worried I Have HIV
- Can Saliva Transmit Hepatitis B?
- Can You Drink After Chlamydia Medication?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.